Wyoming, 2015High Wind in Wyoming, March 14 to 15, 2015
March 14 to 15, 2015 · NWS RIW · 3 events in 2 counties and zones
A favorable jet stream position and strong mountaintop winds allowed for the production of high wind in the Absaroka Range and the foothills near Clark. The strongest wind was over Chief Joseph Pass where winds were sustained over 50 mph at times and the peak gust was 77 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A favorable jet stream position and strong mountaintop winds allowed for the production of high wind in the Absaroka Range and the foothills near Clark. The strongest wind was over Chief Joseph Pass where winds were sustained over 50 mph at times and the peak gust was 77 mph. A mesonet station west of Clark measured a wind gust to 81 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 14, 1:45 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 14, 1:45 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT SAT MAR 14 2015
.SHORT TERM...TONIGHT THROUGH SUNDAY
A MOIST BUT STABLE WEST FLOW WILL BRING LIMITED SHOWERS TO THE
NORTHWEST MOUNTAINS AND WINDY CONDITIONS TO AREAS EAST OF THE
CONTINENTAL DIVIDE. HIGH WINDS ARE EXPECTED IN PARK COUNTY ALONG
THE FOOTHILLS OF THE ABSAROKA MOUNTAINS...ESPECIALLY AROUND CLARK.
WINDS WILL BE RATHER STRONG THROUGH THE WIND CORRIDOR FOR SOUTH
PASS...ACROSS NATRONA AND SOUTHERN JOHNSON COUNTIES AS WELL. THE
CLOUD COVER AND STRONG LOW LEVEL MIXING WILL KEEP TEMPERATURES UP
OVER NIGHT AND THROUGH SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
HIGH PRESSURE GENERALLY EXPECTED TO LINGER OVER THE INTERMOUNTAIN
WEST THROUGH THE EARLY PORTION OF THE FORECAST AREA. THE ASSOCIATED
RIDGE IS A BIT DIRTY...PROMOTING SOME HIGH LEVEL CLOUD COVER AT
TIMES...ESPECIALLY ACROSS THE NORTH AND WEST. GENERALLY DRY
CONDITIONS WITH WARMING TEMPERATURES ANTICIPATED THROUGH
TUESDAY...THOUGH ANY DEVELOPING CLOUD COVER WILL IMPACT THE WARMING
POTENTIAL.
A SMALL BIT OF ENERGY WILL DIVE SOUTH LATE TUESDAY AND INTO
WEDNESDAY...MAINLY IMPACTING THE DESERT SOUTHWEST. HOWEVER...AS THE
SYSTEM MOVES ALONG THE WYOMING BORDER...IT COULD BRING SOME SHOWER
ACTIVITY. LIGHT SHOWERS WILL BE POSSIBLE WEDNESDAY...WITH ACTIVITY
INCREASING THROUGH THE OVERNIGHT HOURS INTO THURSDAY AS THE SYSTEM
BEGINS TO HEDGE SLIGHTLY EASTWARD. MODELS HAVE VARIANCE ON THE
LOCATION OF THE ASSOCIATED SHOWERS...SO LEFT GENERALIZED LIGHT
SHOWERS ACROSS THE AREA UNTIL CONFIDENCE INCREASES.
ANOTHER RIDGE OF HIGH PRESSURE WILL REPLACE THIS SYSTEM...THOUGH
DIFFERENCES IN MODEL TIMING LEAVE SOME QUESTION AS TO THE ARRIVAL OF
THE RIDGE. GENERALLY DRY CONDITIONS ANTICIPATED BY FRIDAY
AFTERNOON...LASTING THROUGH SATURDAY MORNING. THE ECMWF INDICATES
THE ARRIVAL OF ANOTHER WAVE OF LOW PRESSURE AND ASSOCIATED SHOWER
ACTIVITY BY SATURDAY EVENING...WHILE THE GFS MAINTAINS ITS DRY
SOLUTION. INCLUDED SOME LIGHT SHOWER ACTIVITY...MAINLY ACROSS THE
WESTERN MOUNTAINS.
&&
.AVIATION.../00Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR CONDITIONS WILL PREVAIL AT THE AIRPORTS. INCREASING MID/HIGH
CLOUDINESS...WITH CONSIDERABLE MID CLOUDINESS TONIGHT. WINDY TO
VERY WINDY WEST TO SOUTHWEST WIND WILL LAST THROUGH THE FORECAST
PERIOD IN THE WIND CORRIDOR FROM SOUTH PASS TO CASPER...AS WELL AS
THE LEE SIDE OF MOUNTAIN RANGES AND ADJACENT FOOTHILLS.
ALSO...LLWS WILL BE PRESENT AT TIMES IN THE FOOTHILLS...PRIMARILY
IMPACTING THE KCOD TERMINAL.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL AT THE AIRPORTS. CONSIDERABLE HIGH
CLOUDINESS WITH INCREASING CLOUDINESS IN THE 012-180 KFT MSL THIS
EVENING...AND LASTING THROUGH THE NIGHT. HIGHER MOUNTAIN TOPS
WILL BECOME OBSCURED. BREEZY WESTERLY WIND THIS AFTERNOON/EARLY
EVENING OVER THE SOUTH...AND A BREEZY SOUTH WINDS ACROSS JACKSON
HOLE. TURBULENCE OVER MOUNTAINS WILL ALSO BE INCREASING THROUGH SUNDAY.
&&
.FIRE WEATHER...
A MOIST BUT STABLE WEST FLOW WILL BRING LIMITED SHOWERS TO THE
NORTHWEST MOUNTAINS AND WINDY CONDITIONS TO AREAS EAST OF THE
CONTINENTAL DIVIDE. HIGH WINDS ARE EXPECTED IN PARK COUNTY ALONG
THE FOOTHILLS OF THE ABSAROKA MOUNTAINS...ESPECIALLY AROUND CLARK.
WINDS WILL BE RATHER STRONG THROUGH THE WIND CORRIDOR FOR SOUTH
PASS...ACROSS NATRONA AND SOUTHERN JOHNSON COUNTIES AS WELL. THE
CLOUD COVER AND STRONG LOW LEVEL MIXING WILL KEEP TEMPERATURES UP
OVER NIGHT AND THROUGH SUNDAY. SMOKE DISPERSAL WILL BE FAIR TO GOOD
SUNDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT SUNDAY WYZ003.
&&
SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Mar 14, 3:00 AM MST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SAT MAR 14 2015
WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SAT MAR 14 2015
...HIGH WIND WARNING FOR THE CODY FOOTHILLS THIS AFTERNOON
THROUGH SUNDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
THIS AFTERNOON AND TONIGHT...STRONG WINDS WILL BE POSSIBLE IN THE
ABSAROKA MOUNTAINS AND CODY FOOTHILLS. WINDS WILL REACH 30 TO 40 MPH
WITH GUSTS OVER 60 MPH AT TIMES.
IT WILL ALSO BE QUITE WINDY THIS WEEKEND ACROSS THE SOUTHERN
WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER. LOCALIZED AREAS LIKE
OUTER DRIVE IN CASPER MAY SEE GUSTS AS HIGH AS 60 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY MORNING THROUGH SUNDAY EVENING...STRONG WINDS CONTINUE
OVER THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS. WINDS WILL
REACH 30 TO 40 MPH WITH GUSTS OVER 60 MPH AT TIMES.
WEDNESDAY NIGHT AND THURSDAY...A CHANCE OF SNOW FOR THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Mar 14, 12:07 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
107 PM MDT SAT MAR 14 2015
WYZ019-020-022-150200-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
107 PM MDT SAT MAR 14 2015
WINDY CONDITIONS EXPECTED INTO THE EVENING HOURS. WIND GUSTS OF 40 TO
50 MPH WILL BE POSSIBLE ACROSS THE WIND CORRIDOR FROM SOUTH PASS...
THROUGH NATRONA COUNTY...INCLUDING CASPER. A FEW ISOLATED
LOCATIONS...PARTICULARLY OUTER DRIVE...COULD SEE BRIEF WINDS GUSTS UP
TO 60 MPH. HIGH PROFILE VEHICLES AND LIGHT TRAILERS SHOULD TAKE
CAUTION WHEN TRAVELING. IN ADDITION...WARMING TEMPERATURES AND LOWER
HUMIDITIES WILL COMBINE WITH THESE STRONG WINDS...CREATING ELEVATED
FIRE DANGER TODAY...PARTICULARLY IN DRY GRASSY AREAS. THOSE PLANNING
ON BURNING SHOULD KEEP UP TO DATE ON THE LATEST FORECAST AND
CONDITIONS...OR CONSIDER DELAYING OPERATIONS.
WYZ009-011-150200-
BIGHORN MOUNTAINS SOUTHEAST-SOUTHEAST JOHNSON COUNTY-
107 PM MDT SAT MAR 14 2015
WINDY CONDITIONS EXPECTED INTO THIS EVENING. SOUTHWEST WINDS WITH
GUSTS OF 35 TO 45 MPH...WILL BE POSSIBLE ACROSS SOUTHERN JOHNSON
COUNTY AND THE EASTERN SLOPES OF THE BIGHORN MOUNTAINS. HIGH PROFILE
VEHICLES AND LIGHT TRAILERS SHOULD TAKE CAUTION WHEN TRAVELING. IN
ADDITION...WARMING TEMPERATURES AND LOWER HUMIDITIES WHEN COMBINED
WITH STRONG WINDS...WILL CREATE ELEVATED FIRE DANGER TODAY. THOSE
PLANNING ON BURNING SHOULD KEEP UP TO DATE ON THE LATEST FORECAST AND
CONDITIONS...OR CONSIDER DELAYING OPERATIONS.
JB/ANGLIN/C.BAKER
High Wind, Cody Foothills
- When
- March 14, 4:19 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A peak wind gust to 81 mph was clocked west of Clark at 1619MST.
High Wind, Absaroka Mountains
- When
- March 14, 5:55 PM MST to March 15, 12:15 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A sensor on Chief Joseph Pass registered a few wind gusts to 77 mph and there were extended periods of sustained winds over 50 mph.
High Wind, Absaroka Mountains
- When
- March 15, 12:00 PM MST to 2:45 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 48 kt (55 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Sustained wind of 50 to 55 mph was measured by a sensor on Chief Joseph Pass.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 14 to 16, 20151 death · 5 events
- Rip Current in Florida, March 14 to 15, 20151 death · 1 event
- Rip Current in Florida, March 14, 20151 death · 1 event
- Avalanche in Alaska, March 14, 20151 death · 1 event
- Flash Flooding in New York, March 14 to 15, 2015$20,000 · 2 events
- Heavy Snow in Maine, March 14 to 15, 201512 events
- High Wind in Montana, March 14, 201563 kt wind · 5 events
- Heavy Snow in Maine, March 14 to 15, 20153 events
- Winter Weather in Pennsylvania, March 14, 20152 events
- Flooding in Pennsylvania, March 14 to 15, 20152 events
- Winter Weather in New Jersey, March 14, 20151 event
- Flood in New Jersey, March 14 to 16, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556481, 556482, 556483.